Alabama, 2003

Damaging Wind in Alabama, November 18, 2003

November 18, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 18, 2:38 AM CST, 7 hours 53 minutes earlier.

Area forecast discussion, Nov 18, 2:38 AM CST, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 AM CST TUE NOV 18 2003

.SYNOPSIS...COLD FRONT WILL ADVANCE EASTWARD TOWARD THE AREA TODAY
AND MOVE INTO AND ACROSS THE AREA LATER TONIGHT.  WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED AND THERE IS THE POTENTIAL FOR
SEVERE WEATHER ACROSS THE ENTIRE AREA.  IN ADDITION...RAINFALL MAY
BE HEAVY AT TIMES.

&&

.SHORT TERM...COLD FRONT WILL MOVE EASTWARD TODAY AND ENTER THE
AREA LATER THIS EVENING/TONIGHT.  MOIST SOUTHERLY FLOW WILL
INCREASE SIGNIFICANTLY ESPECIALLY LATER THIS AFTERNOON/EVENING.
UPPER LEVEL JET IN EXCESS OF 100 KNOTS AND LOW LEVEL JET IN EXCESS
OF 50 KNOTS WILL MOVE INTO AND ACROSS THE AREA LATE THIS
AFTERNOON/EVENING.  THE STORM PREDICTION CENTER HAS OUR ENTIRE AREA
OUTLOOKED FOR A MODERATE RISK OF SEVERE STORMS.  BEST TIME FRAME
APPEARS TO BE FROM NOON UNTIL MIDNIGHT.  EXPECT A SQUALL LINE TO
MOVE INTO THE WESTERN SECTIONS AND MOVE FROM WEST TO EAST ACROSS
THE AREA.  SHEAR PROFILES INDICATE A POTENTIAL FOR SUPERCELL STORMS
AND POSSIBLE TORNADOES.  WE WILL ISSUE A STATEMENT LATER THIS
MORNING.

FOR TODAY AND TONIGHT EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS
AND WILL GO WITH CATEGORICAL POPS.  FRONT WILL CLEAR THE AREA LATE
TONIGHT BUT SOME WRAP AROUND MOISTURE WILL BE POSSIBLE ON
WEDNESDAY AS UPPER LOW MOVES ACROSS THE AREA.  WILL GENERALLY
CARRY CHANCE POPS NORTH AND SLIGHT CHANCE POPS SOUTH ON WEDNESDAY.

ON WEDNESDAY NIGHT AND THURSDAY MUCH DRIER AIR WILL OVERSPREAD THE
AREA AS AN UPPER RIDGE BUILDS IN FROM THE WEST.  COOLER...DRIER
CONDITIONS WILL PREVAIL.

&&

.LONG TERM (FRI-MON)...UPPER RIDGE SHIFTS FROM WEST TO EAST ACROSS
THE AREA WITH RETURN FLOW DEVELOPING LATER IN THE WEEKEND.  WILL
CONTINUE WITH CURRENT FORECAST OF DRY CONDITIONS THROUGH SUNDAY...
THEN CHANCE POPS ON MONDAY AS NEXT SYSTEM APPROACHES.

FINAL NOTE...LOCALLY HEAVY RAIN WILL BE POSSIBLE TODAY.  WILL NOT
ISSUE A FLASH FLOOD WATCH AT THIS TIME...BUT WILL ALERT THE DAY
SHIFT.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 72 52 59 41 64 / 100 100 40 00
MONTGOMERY 75 57 62 43 67 / 100 100 20 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Nov 18, 9:17 AM CST, 1 hour 14 minutes before
ALZ011>015-017>050-181715-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

DUE TO THE INCREASING INSTABILITY...THE STRENGTH OF THE UPPER LEVEL
SYSTEM...AND FAVORABLE WIND PROFILES...THE POTENTIAL EXISTS FOR A
SEVERE WEATHER OUTBREAK INCLUDING TORNADOES FOR THE ENTIRE FORECAST
AREA TODAY AND TONIGHT.

A SQUALL LINE WILL MOVE INTO WESTERN ALABAMA BETWEEN 10 AM AND
NOON...REACH THE INTERSTATE 65 CORRIDOR BETWEEN 2 PM AND 4 PM... AND
EXIT INTO GEORGIA AROUND BETWEEN 10PM AND MIDNIGHT.  STRONG TO SEVERE
THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THIS SQUALL LINE.  THE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...
LARGE HAIL...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

A FEW THUNDERSTORMS WILL OCCUR EAST OF INTERSTATE 65 DURING THE
OVERNIGHT HOURS TUESDAY INTO WEDNESDAY.  STRONG GUSTY WINDS MAY
ACCOMPANY A FEW OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED.

In the hours before

Special weather statement, Nov 18, 9:53 AM CST, 38 minutes before
ALZ022-030-181700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 AM CST TUE NOV 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SUMTER AND PICKENS COUNTIES
UNTIL 1100 AM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 950 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 29 MILES WEST OF MEMPHIS TO 24 MILES WEST
OF CUBA...MOVING NORTHEAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR CUBA...
YORK...GEIGER...EMELLE...BELLAMY...PICKENSVILLE...MEMPHIS AND
COCHRANE THROUGH 1100 AM CST. SEVERAL TREES HAVE BEEN BLOWN DOWN IN
MISSISSIPPI AND A WARNING WILL MOST LIKELY BE ISSUED AS THE STRONGER
STORMS ENTER WESTERN ALABAMA BETWEEN 1030 AM AND 1100 AM.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3330 8886 3223 8884 3235 8810 3299 8820
          3352 8804
Special weather statement, Nov 18, 10:12 AM CST, 19 minutes before
ALZ011-012-181715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 AM CST TUE NOV 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL 1115 AM CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 1006 AM CST(1106 AM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF THUNDERSTORMS FROM 27 MILES WEST OF BEXAR TO 52
MILES SOUTHWEST OF MOLLOY...MOVING NORTHEAST AT 55 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MOLLOY...DETROIT...BEXAR...KENNEDY...SULLIGENT...VERNON...WESTON AND
HAMILTON THROUGH 1115 AM CST. SEVERAL TREES HAVE BEEN BLOWN DOWN IN
MISSISSIPPI AND A WARNING WILL MOST LIKELY BE ISSUED AS THE STRONGER
STORMS ENTER WESTERN ALABAMA AROUND 1100 AM.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3434 8865 3302 8874 3354 8827 3356 8796
          3432 8795

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
November 18, 10:31 AM CST
Where
Marion County, 3 mi SE of Guin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.933, -87.883

Trees and power lines were blown down between SR 107 and CR 69 just outside Guin. EMA

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336181.